Dear Pharmacist: I have brain fog, attention deficit and a general feeling of disconnection to the world. I take the drugs Provigil, Zoloft and Clonazepam. I also take vitamins, but nothing helps. I see a psychiatrist who says I'm just depressed from my divorce. Honestly, I'm not, I'm pretty normal, but my brain feels weird. -E.R., Anchorage, Alaska
Your neurotransmitters (brain chemicals) affect this. Many people feel "weird" in the head and it's really, really hard to untangle. I'm not even going to try, but I believe you! I can't figure out from here if you feel "weird" because of those medications, or if that's why you're taking the medicines.
As a pharmacist, many of our medications have value because they alter neurotransmitters, but it's temporary. You must know what brain chemicals are off, and the ratios before treatment. I recommend blood tests to evaluate neurotransmitter levels. I think this is where you and your doctor should start, rather than shooting medicine darts in the dark. Two excellent specialty labs are Pharmasan and Dunwoody labs. Any willing doctor can order a test from them.
You live in Alaska, so you are probably vitamin D deficient and that affects neurotransmitters. I also wonder if you're thyroid hormone has been optimized. It's easier said than done. Studies show thyroid hormone, specifically T3, improves mood better than prescription antidepressants. T3 medications are not the same as T4 drugs (Synthroid or Levoxyl). Here's how "weird" neurotransmitter imbalances can make you feel:
Dopamine: Deficiencies make you crave alcohol, illicit drugs, opiate painkillers and cigarettes. Yes, correcting dopamine levels can help addiction. But too much dopamine is associated with aggression and paranoia. Imbalances with this neurotransmitter (especially when low) are tied to Parkinson's, depression, attention/focus problems, schizophrenia, spectrum disorders and autism.
Histamine: It makes you sneeze, but did you know that chronically high levels are tied to migraines and eczema, and obsessive compulsive behavior? Low levels cause fatigue, low libido and paranoia.
Serotonin: Popular antidepressants lift it temporarily including the Zoloft you take. Deficiencies can cause fatigue, muscle cramps, irritability and always feeling hot. High serotonin is tied to bone loss, irritable bowels, trembling, nausea, and a feeling of overconfidence that some might call arrogance.
If you're lacking norepinephrine you'll have profound adrenal fatigue and stubborn weight gain. You'll want energy shots all day long. If you're GABA-deficient (gamma-aminobutyric acid), insomnia and anxiety are evident to those around you. High epinephrine and you're too aggressive. Despite commercial ads, there isn't a cure-all pill. You'll have to do different tests, and then take specific nutrients that push the correct metabolic pathway to produce the neurotransmitter or hormone you need.